Alert archive / Arizona / High Wind Watches in 2013

High Wind Watch 3, NWS Flagstaff, AZ

April 14, 2013Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this high wind watch at Apr 14, 2013, 2:42 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 15, 2013, 10:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 14, 2013, 2:42 PM MST (21:42 UTC)
In effect from
Apr 15, 2013, 10:00 PM MST
Expired
Apr 15, 2013, 3:23 AM MST
In force
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind watch went out at Apr 14, 9:45 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 14, 9:45 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN APR 14 2013

.SYNOPSIS...
FROM TODAY THROUGH TUESDAY...A LOW PRESSURE SYSTEM WILL
STRENGTHEN OVER THE WEST. THIS WILL BRING INCREASING SOUTHWEST WINDS
AND GRADUALLY COOLER TEMPERATURES TO NORTHERN ARIZONA. WINDS WILL
BECOME QUITE STRONG AT TIMES...ESPECIALLY MONDAY AND TUESDAY...
RESULTING IN AREAS OF BLOWING DUST OVER NORTHEAST ARIZONA. ONLY
LIGHT AMOUNTS OF PRECIPITATION ARE EXPECTED...MAINLY ON TUESDAY AND
WEDNESDAY FROM FLAGSTAFF NORTHWARD. FAIR WEATHER AND A GRADUAL
WARMING TREND ARRIVES THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...STRONG WIND GUSTS TO 45 MPH WERE OBSERVED OVERNIGHT
FROM JUST NORTH OF THE MOGOLLON RIM INTO EAST-CENTRAL ARIZONA. THIS
WAS IN RESPONSE TO THE FIRST OF SEVERAL DISTURBANCES HEADING OUR
WAY. THE HIGHEST WINDS ALOFT WITH THIS FIRST DISTURBANCE REMAIN
ACROSS EAST-CENTRAL AZ THIS MORNING WITH SOME GUSTS TO 45 MPH STILL
BEING REPORTED...BUT WE EXPECT THIS ZONE OF HIGH WINDS TO SHIFT EAST
OF THE REGION LATER TODAY WITH GUSTS DECREASING INTO THE 30-40 MPH
RANGE. OTHERWISE...SUNNY AND BREEZY WEATHER EXPECTED ELSEWHERE WITH
MILD TEMPERATURES.

THE NEXT MAJOR DISTURBANCE TO AFFECT OUR REGION IS CURRENTLY MOVING
TOWARD THE PACIFIC NW. AS THIS FEATURE APPROACHES ARIZONA MONDAY...
WINDS ALOFT WILL INCREASE AND WE EXPECT WIDESPREAD GUSTS OF 40 TO 55
MPH DURING THE DAY. DUE TO THE SLIGHTLY SLOWER SPEED OF THE
SYSTEM...THE HIGHEST WINDS ALOFT ARE NOW FORECAST TO REACH THE AREA
MONDAY EVENING THROUGH TUESDAY AFTERNOON...WHEN EVEN HIGHER GUSTS OF
60+ MPH ARE POSSIBLE FROM THE MOGOLLON RIM AND WHITE MTNS INTO THE
LITTLE COLORADO RIVER VALLEY. FOR THIS AFTERNOONS PACKAGE...WILL
LIKELY BE ISSUING A WIND ADVISORY FOR MOST OF NORTHERN AZ MONDAY
INTO TUESDAY...BUT TRANSITIONING TO A HIGH WIND WATCH MON NIGHT/TUES
FOR THE MOGOLLON RIM/WHITE MTNS/LITTLE COLORADO RIVER VALLEY WHERE
THE VERY STRONG GUSTS ARE POSSIBLE. WE WILL ALSO BE CONSIDERING A
DUST STORM WARNING FOR PORTIONS OF NORTHEAST ARIZONA...ESPECIALLY
THE CHINLE VALLEY WHERE VISIBILITY WAS REDUCED TO NEAR ZERO WITH
LAST WEEK'S WIND EVENT. SMALL PORTIONS OF THE LITTLE COLORADO RIVER
VALLEY MAY ALSO SEE SEVERE BLOWING DUST WHICH COULD IMPACT TRAVEL ON
INTERSTATE 40. UPDATES TO INCREASE WINDS IN EASTERN AZ THIS MORNING
HAVE BEEN SENT...NO OTHER UPDATES EXPECTED THIS MORNING.

.PREV DISCUSSION...(500 AM MST)...
ON MONDAY AND TUESDAY...A STRONG DISTURBANCE WILL ROTATE AROUND THE
LOW OVER THE WEST AND HEAD TOWARD ARIZONA. CURRENT MODEL RUNS HAVE
SLOWED THE APPROACH OF THIS DISTURBANCE AND ASSOCIATED COLD FRONT.
AS A RESULT...THE VERY STRONGEST WINDS JUST ABOVE THE SURFACE HAVE
SHIFTED INTO MONDAY NIGHT AND TUESDAY. IN ANY EVENT...WINDS WILL
REALLY PICK UP ON MONDAY OVER ALL OF NORTHERN ARIZONA. SOUTHWEST
WINDS GUSTING TO 40 TO 55 MPH WITH A FEW GUSTS IN EXCESS OF 60 MPH
WILL SPREAD ACROSS THE AREA BY MONDAY AFTERNOON. WE HAVE CONTINUED
WITH A HIGH WIND WATCH ON MONDAY PRIMARILY FOR THE LITTLE COLORADO
RIVER VALLEY AND ADJACENT AREAS BUT DUE TO THE OVERALL SLOWING OF
THE SYSTEM THE WATCH HAS BECOME MORE BORDERLINE. EVEN IF MOST GUSTS
ARE IN THE 45 TO 55 MPH RANGE MONDAY AREAS OF DENSE BLOWING DUST ARE
SURE TO DEVELOP...AFFECTING TRAVEL FROM NEAR I-40 NORTHWARD TO THE
CHINLE VALLEY. MONDAY NIGHT AND TUESDAY...WINDS ALOFT CONTINUE TO
INCREASE...REACHING NEAR 75 MPH AT 2000-5000 FEET ABOVE THE SURFACE
BY TUESDAY MORNING. MODELS ARE PROMISING CLEAR SKIES ON TUESDAY WITH
A COLD FRONT GRUDGINGLY MOVING FROM NORTH TO SOUTH ACROSS THE AREA.
THE NET RESULT...SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40
MPH ARE LIKELY TO CONTINUE MONDAY NIGHT. THEN ON TUESDAY...WITH WHAT
COULD BE THE STRONGEST WINDS OF THE ENTIRE EVENT...WIND GUSTS
POTENTIALLY TO NEAR 70 MPH. THERE IS LITTLE TO NO CHANCE OF
PRECIPITATION THROUGH MONDAY NIGHT WITH A BETTER CHANCE ON TUESDAY.
PRECIPITATION AMOUNTS LOOK TO REMAIN ON THE LIGHT SIDE.

WEDNESDAY AND LATER IN THE WEEK...THE COLD CENTER OF THE LOW WILL
ROTATE ACROSS NORTHERN ARIZONA ON WEDNESDAY. EXPECT A CHANCE OF
SHOWERS WITH TEMPERATURES COLD ENOUGH FOR SNOW SHOWERS FOR THE
HIGHER TERRAIN...WITH AN INCH OR TWO POSSIBLE FROM THE KAIBAB
PLATEAU TO THE BLACK MESA. HIGH PRESSURE SHOULD BRING FAIR
CONDITIONS AND A STRONG WARMING TREND BY THE END OF THE WEEK.

&&

.AVIATION...
FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS.
EXPECT SOUTHWEST WINDS 15 TO 25 KTS GUSTING 25 TO 35 KTS THIS
AFTERNOON. WINDS WILL DECREASE A BIT FOR MANY LOCATIONS AFTER 02Z
MONDAY...BUT WILL REMAIN GUSTY AT TIMES. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
STRONG LOW PRESSURE WILL STRENGTHEN ACROSS THE WESTERN STATES EARLY
THIS WEEK...WITH STRONG AND GUSTY SOUTHWEST WINDS ANTICIPATED.
THOUGH GUSTY AND SEASONABLY WARM TODAY...EXPECT EVEN STRONGER WINDS
WITH COOLING DAYTIME TEMPERATURES FOR MONDAY.

TUESDAY THROUGH THURSDAY...VERY STRONG SOUTHWEST WINDS CONTINUE ON
TUESDAY WITH A CHANCE FOR LIGHT SHOWERS FROM FLAGSTAFF NORTHWARD TO
THE UTAH BORDER. ON WEDNESDAY...THE STORM WILL MOVE EAST OF ARIZONA
BRINGING MUCH DRIER CONDITIONS AND COOL NORTHERLY WINDS TO ARIZONA.
A WARMING TREND WILL START ON THURSDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH MONDAY 11 AM UNTIL 7 PM MST FOR ZONES
012-013-014-015-016-017

A RED FLAG WARNING IN EFFECT TODAY FROM NOON THROUGH 7 PM MST FOR
THE LITTLE COLORADO RIVER VALLEY IN NORTHEASTERN ARIZONA. ARIZONA
FIRE ZONES...AZZ112-114/140.

&&

PUBLIC.........JJ / MCCOLLUM
AVIATION.......KD
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 14, 3:28 AM MST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 AM MST SUN APR 14 2013

AZZ004>018-037>040-150700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
328 AM MST SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE CRITICAL FIRE
WEATHER CONDITIONS FOR SOME LOCATIONS. AS A RESULT...A RED FLAG
WARNING IS IN EFFECT TODAY FOR EAST-CENTRAL ARIZONA. GO TO
WEATHER.GOV/FLAGSTAFF FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG LOW PRESSURE SYSTEM OVER THE WESTERN STATES WILL BRING
INCREASING WINDS TO NORTHERN ARIZONA. THE STRONGEST WINDS ARE
EXPECTED MONDAY AFTERNOON AND ON TUESDAY...WITH WIDESPREAD GUSTS
TO 45 MPH AND LOCAL GUSTS OF 65 MPH. THIS MAY CAUSE AREAS OF DENSE
BLOWING DUST OVER NORTHEAST ARIZONA... AFFECTING TRAVEL ON AREA
ROADS INCLUDING INTERSTATE 40. A HIGH WIND WATCH CONTINUES FOR
MONDAY FOR PORTIONS OF EAST-CENTRAL ARIZONA WITH ANOTHER HIGH WIND
WATCH POSSIBLE ON TUESDAY. GO TO WEATHER.GOV/FLAGSTAFF FOR
DETAILS.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:42 PM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai52 hr

Nearby

High Wind Watches in Arizona, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.